Colorado, 2019Flood in Colorado, June 7 to 8, 2019
June 7 to 8, 2019 · NWS PUB · 1 event in 1 county or zone
After a exceptionally wet winter and a cooler Spring, snow in the San Juan Mountains was slower to melt than normal. The combination of slow but persistent snow melt and heavier rain lead to some road closures near Wolf Creek Pass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a exceptionally wet winter and a cooler Spring, snow in the San Juan Mountains was slower to melt than normal. The combination of slow but persistent snow melt and heavier rain lead to some road closures near Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 7, 2:44 PM MST, 7 hours 31 minutes earlier.
Area forecast discussion, Jun 7, 2:44 PM MST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MDT Fri Jun 7 2019
.SHORT TERM...(This evening through Saturday)
Issued at 343 PM MDT Fri Jun 7 2019
Will keep discussion brief due to ongoing active conditions over
sections of the CWA.
Recent high resolution computer simulations, GOES satellite
imagery, PV analysis and real-time data suggest that isolated to
scattered showers and thunderstorms, a few of which have the
potential of becoming strong to severe will continue into this
evening, initially focused near the Interstate 25 corridor from
this afternoon into the early evening, before advancing or
developing across the eastern plains from later this afternoon
into this evening, with storm activity clearing the CWA around
midnight.
For Saturday, generally tranquil conditions are anticipated
during the morning hours with increasing potential for storm
during the afternoon, favoring northern locations as healthy
northerly surge moves into northern El Paso county by 00Z Sunday.
In addition, the highest potential for stronger to severe thunderstorms
are projected from along and east of a line eastern El Paso county
to Baca county, especially from later Saturday afternoon into
Saturday night which aligns well with SPC's recent Day 2 Convective
Outlook.
Finally, above seasonal temperatures are expected to continue over
the majority of southern Colorado during the next 24 hours as
evidenced by projected maximum temperatures climbing into the 90s
over several eastern locations on Saturday.
.LONG TERM...(Saturday night through Friday)
Issued at 343 PM MDT Fri Jun 7 2019
Saturday night into Sunday...The cold front associated with an upper
level trough is expected to rapidly move south through the plains,
crossing the NM border a little after midnight. Scattered showers
and thunderstorms will be possible along this frontal boundary
through the morning hours on Sunday. Fairly strong wind gusts of
near 40 mph will also be possible in the southeast plains with the
frontal passage. Temperatures are expected to cool by about 20
degrees after the front passes and Sunday will be much cooler across
the plains than Saturday. Highs are expected to reach the mid to
upper 60s across the plains and upper 60s to mid 70s in the mountain
valleys.
Monday into Tuesday...The upper level trough is expected to
continuing passing through to the east, which will promote northwest
flow aloft over CO. Cooler and cloudy conditions are expected to
remain over much of the area through Monday with good chances for
precipitation. The best chances for precipitation are expected to be
over the mountains with the potential for spillover into the San
Luis Valley. Highs on Monday across much of the region are expected
to reach the upper 60s to low 70s. An upper level disturbance is
expected to move through the Rockies on Tuesday, which will
temporarily shift the winds aloft to a more westerly flow. This
should allow for mostly dry conditions and rebounding temperatures
for south central and southeastern CO on Tuesday. Highs Tuesday are
expected to reach the mid 70s to low 80s across much of the area.
Wednesday into Thursday...Ridging is expected to build and move over
the Four Corners region, bringing back northwesterly flow aloft.
Minor disturbances within this ridge will bring precipitation
chances during the afternoon and evening hours for both days.
Temperatures on Wednesday are expected to be similar to Tuesday,
then slightly warmer on Thursday with highs reaching the low to mid
80s across the plains and mid 70s to near 80 in the high valleys.
Friday...A broad trough is forecast to begin moving into CO on
Friday, which is expected to shift the flow aloft to more west
southwesterly. This should allow for a generally dry and warm day
with highs reaching the mid to upper 80s across the plains and mid
to upper 70s in the high valleys.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 343 PM MDT Fri Jun 7 2019
Isolated thunderstorms with the potential of producing wind gusts
around 40 mph at times are expected this evening, favoring the KPUB
and KCOS taf sites, otherwise VFR conditions are expected over
the KALS, KCOS and KPUB taf sites during the next 24 hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 8:25 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
925 PM MDT Fri Jun 7 2019
COZ058>089-093>099-090330-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
925 PM MDT Fri Jun 7 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Isolated showers and thunderstorms across the southeast Plains
this evening will diminish as they continue to move north and
east through the early morning hours. The main threat from
thunderstorms will be lightning, with brief moderate rainfall
and gusty outflow winds up to 40 mph also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A cold front is forecast to push south into the eastern plains
Saturday evening. Right along the frontal boundary, as it pushes
south, will be a favorable spot for thunderstorm development. The
main threat with thunderstorms will be locally heavy rainfall,
hail up to 1/2 inch in diameter, dangerous cloud to ground
lightning, and wind gusts up to 45 mph. One or two strong to
severe storms will be possible across the far eastern plains near
the Kansas state line during the afternoon and early evening.
These storms will have the potential of producing one inch
diameter hail and wind gusts in excess of 60 mph.
Warmer weather will spread across all areas Saturday. This will
lead to increased snow melt over the mountains with creeks and
rivers expected to run high.
Isolated to scattered thunderstorms are then expected across
southern Colorado Sunday through Thursday, with the main risks
being locally heavy rainfall, lightning, small hail, and gusty
outflow winds. Localized flash flooding will be possible on newer
burn scars should they take a direct hit from a more intense
thunderstorm.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will not be needed tonight.
23/23
In the hours before
Special weather statement, Jun 7, 4:41 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
541 PM MDT Fri Jun 7 2019
COZ074-088-080015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
541 PM MDT Fri Jun 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 615 PM MDT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton Pass, or 7 miles north of Raton, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Raton Pass.
LAT...LON 3702 10450 3707 10421 3700 10421 3699 10424
3699 10451
TIME...MOT...LOC 2341Z 265DEG 21KT 3700 10446
HodanishFlood, Mineral
- When
- June 7, 10:15 PM MST to June 8, 9:30 AM MST
- Where
- Mineral County, 19.85 mi S of Wagon Wheel Gap to 19.75 mi S of Wagon Wheel Gap
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 37.483, -106.802
Highway 160 near wolf creek pass closed due to flooding from snowmelt and debris flows across roadway between mile marker 160 and 161. fast flowing water around 6 inches deep. Road crews can not keep road open from constant debris and mud flows.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, June 7 to 8, 2019$6.4 million · 3 events
- Flash Flooding and Heavy Rain in Tennessee, June 7, 2019$1.7 million · 5 events
- Flash Flooding and Heavy Rain in Mississippi, June 7, 2019$811,000 · 5 events
- Flash Flooding and Heavy Rain in Virginia, June 7, 2019$102,000 · 31 events
- Damaging Winds in Georgia, June 7, 2019$162,000 · 50 kt wind · 21 events
- Damaging Winds in Mississippi, June 7, 2019$160,000 · 55 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, June 7, 2019$25,000 · EF0 · 3 events
- Hail and Damaging Winds in North Dakota, June 7 to 8, 20191.25 in hail · 14 events
- Damaging Winds in Texas, June 7, 2019$13,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Colorado, June 7, 20191.25 in hail · 7 events
- Flash Flood and Damaging Winds in South Carolina, June 7, 2019$3,000 · 60 kt wind · 7 events
- Flash Flooding and Flood in Virginia, June 7 to 9, 2019$7,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837714.